What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 17, 8:22 AM EST, 5 minutes earlier.
Area forecast discussion, May 17, 8:22 AM EST, 5 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Peachtree City GA
922 AM EDT Sat May 17 2025
...Morning Update...
.UPDATE...
Issued at 905 AM EDT Sat May 17 2025
A line of thunderstorms has pushed through north Georgia this
morning, with a few embedded strong storms producing straight-
line winds, small hail, and frequent lightning. At the time of
this writing, the line has largely weakened with the exception of
a bowing segment south of I-20 that is surging due east over the
I-75 corridor. The larger scale line of storms is slowly sinking
southeastward. An overcast sky and a capping inversion should --
for the most part -- keep deep convection at bay through the
morning hours. Still, gusty winds (up to around 40 mph) and
occasional CG lightning will be possible as the line marches into
central Georgia.
Martin
&&
.SHORT TERM...
(Today through Sunday)
Issued at 322 AM EDT Sat May 17 2025
Key Messages:
- A line of thunderstorms will advance through far north Georgia
during the early morning hours ahead of a cold front. A few
storms within this line could become severe.
- Scattered thunderstorms are expected this afternoon and evening
in portions of central Georgia in a warm/humid environment and
along the stalled frontal boundary.
- Showers and thunderstorms return on Sunday, with isolated
strong to severe storms possible. The possibility of an MCS
entering the area will need to be monitored.
As the morning begins, a line of thunderstorms is advancing
southward through middle Tennessee ahead of a cold front. The
progression of the line has slowed a little bit compared to the
previous forecast, though a few isolated storms have begun to
enter the far northwestern corner of the forecast area. By the
time storm arrive in the far northern tier by around 4 AM EDT,
SBCAPE and MUCAPE values around 1000-1500 J/kg will still be
present. Furthermore, 0-1 km shear ahead of the cold front will
range from 30- 35 kts and 0-1 km storm relative helicity values
will range from 150 to as high as 250 m2/s2. Considering these
factors, isolated storms ahead of the line may become
supercellular, capable of producing a brief tornado and strong
wind gusts. It will also be likely to see a few stronger storms
embedded within the greater line, with bowing segments capable of
producing damaging wind gusts and brief tornadoes, as well. By
sunrise, the line is anticipated to be roughly parallel to the
north ATL metro. At this point, the cold front will become more
elongated from west to east, at which point it will begin to stall
and storms will steadily weaken. Showers and thunderstorms will
work their way southward through the metro area during the early
and mid morning hours.
By the early afternoon, the front is expected to stall in an area
between the metro area and a line from Columbus to Macon. The
passage of the cold front will only have a minor impact on high
temperatures this afternoon. Highs in north Georgia are forecast
to rise into the mid to upper 80s in all but the far northeastern
mountains (which will be slightly cooler). To the south of the
front, highs in central Georgia will rise into the low to mid 90s
once again today. These highs will range from about 5-9 degrees
above daily averages. The frontal boundary is expected to provide
a focus for convective development during the afternoon and
evening hours. While may hi-res solutions keep convective
development sparse in the vicinity of the front, this very well
may be underdone given strong destabilization to the south of the
front. SBCAPE values between 2000-3000 J/kg will still allow for
the development of isolated to scattered thunderstorms in the
afternoon hours. With deep layer bulk shear of 45-55 kts, some of
the storms that develop will have the potential to become
supercellular and produce damaging wind gusts and hail. Because of
this, the SPC has maintained a Day 1 Marginal Risk (level 1 of 5)
for severe weather. Precipitation is expected to gradually come
to an end in the hours following sunset with the loss of diurnal
heating.
The frontal boundary will still be in place across central
Georgia on Sunday morning. At this time, a 500 mb ridge will
advance across the Great Plains. A quickly moving shortwave will
move across the Southeast on the eastern side of the ridge
pattern, where it will then overrun the front on Sunday morning
into the afternoon. Chances for showers and thunderstorms will
increase accordingly, with scattered showers and a few isolated
thunderstorms during the morning and more numerous showers and
thunderstorms in the afternoon. The greatest chances for showers
and thunderstorms are forecast to be in the far west/northwest
portions of the forecast area where isentropic lift will be most
aligned with the stalled surface boundary. Forcing along the front
will be weak at this point, but SBCAPE values ranging from around
1000 J/kg in far north Georgia to 2000 J/kg in south-central
Georgia and a moderately sheared environment will allow for
isolated thunderstorms to become strong to severe in the afternoon
and capable of producing strong wind gusts.
Another variable that will warrant monitoring as we get closer in
time is the formation and evolution of any MCSs that develop
upstream overnight into Sunday morning. An MCS entering central
Georgia during the afternoon could find itself in a highly
favorable environment for downstream growth and propagation, which
would lead to a more widespread wind threat. Ample uncertainty
remains in this scenario at this time.
King
&&
.LONG TERM...
(Sunday night through Friday)
Issued at 322 AM EDT Sat May 17 2025
Key Messages:
- Warm to hot. Highs in the upper 80s and low 90s, with a
potential cool down around mid-week.
- Small chance of severe weather Sunday afternoon. Main hazard
is damaging winds. There is a marginal (level 1 of 5) risk of
severe. Risk tappers off into the evening.
Thunderstorms may continue into the evening hours on Sunday with
whatever instability may remain through central Georgia. Entering
the overnight hours, the subtropical ridge rebounds northward as
the upper level shortwave moves out of the area. Thunderstorm
activity should shift northward through this timeframe, though
overall activity will be significantly reduced. With the terminus
of the subtropical thermal ridge across north Georgia, diurnal
thunderstorms activity can be expected each afternoon Mon and
Tuesday ahead of our next system.
As we get into the Wednesday timeframe, a more robust upper level
trough will descend into the area bringing a cold front and more
widespread showers and thunderstorms. Currently limited to no
severe weather is anticipated with this due to the strength of the
thermal ridge, however will definitely keep an eye on it as we
get into the near term. Temperatures behind the front will be cool
for this time of year with highs in the 70s and (hopefully) drier
conditions.
SM
&&
.AVIATION...
(12Z TAFS)
Issued at 707 AM EDT Sat May 17 2025
A line of SHRA/TSRA is advancing southeastward through north
Georgia and approaching the northern metro area. Prevailing -SHRA,
along with a TEMPO for TSRA, is being carried at ATL from 12-15Z
this morning. MVFR ceilings are also expected in the vicinity of
the line of precip through 17Z at ATL. Ceilings will then improve
to VFR and scatter out during the late afternoon. As the frontal
boundary stalls in central Georgia, scattered TSRA will be
possible near CSG/MCN this afternoon, warranting a TEMPO from
18-22Z. Winds through the daytime will be SW to W, at 8-12 kts and
occasional gusts up to 18-22 kts. Winds will diminish after
sunset. MVFR level clouds will be possible once again in the early
morning on Sunday, most likely in west-central Georgia.
//ATL Confidence...12Z Update...
Medium confidence on ceiling trends.
High confidence on all other elements.
King
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 86 66 85 65 / 50 0 30 10
Atlanta 87 68 85 68 / 70 10 50 10
Blairsville 81 59 79 59 / 60 10 30 20
Cartersville 87 64 85 65 / 70 10 50 20
Columbus 89 69 90 68 / 40 10 40 0
Gainesville 85 66 84 66 / 70 0 40 10
Macon 90 68 90 68 / 50 10 40 0
Rome 88 64 85 65 / 60 10 50 20
Peachtree City 87 66 87 66 / 60 10 50 10
Vidalia 92 72 91 70 / 30 20 30 10
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...King
LONG TERM....SM
AVIATION...KingHazardous weather outlook, May 17, 4:18 AM EST, 4 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
518 AM EDT Sat May 17 2025
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-180930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
518 AM EDT Sat May 17 2025
This Hazardous Weather Outlook is for north and central Georgia.
.DAY ONE...Today and Tonight...
A line of thunderstorms will move across north Georgia this
morning. A few storms within this line could become strong to
severe. Damaging wind gusts will be the primary threat with any
severe storms that occur, though hail, frequent lightning, and
locally heavy rain will also be possible. A brief tornado also
cannot be ruled out.
Scattered thunderstorms are expected to develop in portions of
central Georgia this afternoon and evening. A few of these storms
could also become strong to severe, capable of producing damaging
wind gusts and hail.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
Periods of thunderstorm activity are expected between Sunday and
Wednesday, with the greatest storm coverage anticipated in north
Georgia. A couple of storms could be strong to severe during the
daytime on Sunday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
In the hours before
Special weather statement, May 17, 5:09 AM EST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
609 AM EDT Sat May 17 2025
GAZ005>007-171045-
Gilmer GA-Murray GA-Fannin GA-
609 AM EDT Sat May 17 2025
...A strong thunderstorm will impact portions of northwestern Gilmer,
northeastern Murray and northwestern Fannin Counties through 645 AM
EDT...
At 609 AM EDT, a strong thunderstorm was over Eton, or near
Chatsworth, moving east at 35 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Chatsworth, Eton, Crandall, Conasauga Lake, Jones Mill, Mountaintown,
and Colwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3477 8481 3489 8479 3493 8446 3484 8442
3475 8448
TIME...MOT...LOC 1009Z 268DEG 29KT 3484 8474
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 5:29 AM EST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
629 AM EDT Sat May 17 2025
GAZ006-008-015-016-171100-
Union GA-White GA-Lumpkin GA-Fannin GA-
629 AM EDT Sat May 17 2025
...A strong thunderstorm will impact portions of northeastern
Lumpkin, northwestern White, Union and northeastern Fannin Counties
through 700 AM EDT...
At 629 AM EDT, a strong thunderstorm was over Hurst, or 9 miles
southeast of Blue Ridge, moving east at 40 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Blairsville, Suches, Hemp, Margret, Whitley Gap Shelter, Hurst, Jones
Creek, Woods Hole Shelter, Low Gap Shelter, Dial, Camp Coleman Lake,
Owltown, Vogel State Park, Track Rock, Blood Mountain Shelter, and
Gaddistown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3491 8382 3486 8381 3478 8378 3466 8385
3473 8426 3476 8428 3491 8422 3491 8386
3490 8385 3490 8384 3491 8383
TIME...MOT...LOC 1029Z 273DEG 34KT 3481 8417
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 6:20 AM EST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
720 AM EDT Sat May 17 2025
GAZ030-031-041>043-052-171145-
Polk GA-Douglas GA-Haralson GA-Carroll GA-Heard GA-Paulding GA-
720 AM EDT Sat May 17 2025
...Strong thunderstorms will impact portions of southern Paulding,
Haralson, Carroll, northwestern Douglas, northwestern Heard and south
central Polk Counties through 745 AM EDT...
At 720 AM EDT, a line of strong thunderstorms was along a line
extending from near Felton to Lake Cleburne to near Millerville, and
moving east at 45 mph.
HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
heavy rain.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Locations impacted include...
Carrollton, Dallas, Buchanan, Villa Rica, Bremen, Temple, Hiram,
Tallapoosa, Bowdon, Mount Zion, Waco, Ephesus, Roopville, Yorkville,
Abilene, Draketown, Lake Val-Do-Mar, John Tanner State Park,
Blackjack Mountain, and Eubank Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
&&
LAT...LON 3393 8530 3393 8473 3354 8501 3331 8527
3383 8537
TIME...MOT...LOC 1120Z 266DEG 46KT 3388 8531 3360 8551 3323 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 7:25 AM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
825 AM EDT Sat May 17 2025
GAZ053-054-056-066>068-171300-
Fayette GA-Coweta GA-Troup GA-Spalding GA-Meriwether GA-Pike GA-
825 AM EDT Sat May 17 2025
...A strong thunderstorm will impact portions of southwestern
Spalding, southwestern Fayette, northern Meriwether, northwestern
Pike, northeastern Troup and Coweta Counties through 900 AM EDT...
At 824 AM EDT, a strong thunderstorm was near Moreland, or near
Newnan, moving east at 45 mph.
HAZARD...40 to 50 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Newnan, Fayetteville, Peachtree City, Tyrone, Senoia, Hogansville,
Grantville, Luthersville, Brooks, Moreland, Sharpsburg, Turin,
Haralson, Lone Oak, East Newnan, Rocky Mount, Starrs Mill,
Arnco-Sargent, Alvaton, and Digbey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3345 8492 3345 8451 3328 8444 3312 8450
3316 8492 3330 8490 3344 8493
TIME...MOT...LOC 1224Z 273DEG 40KT 3330 8483
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPHSpecial weather statement, May 17, 7:47 AM EST, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
847 AM EDT Sat May 17 2025
GAZ053>058-067-068-070-171315-
Butts GA-Fayette GA-Lamar GA-Clayton GA-Coweta GA-Spalding GA-
Meriwether GA-Pike GA-Henry GA-
847 AM EDT Sat May 17 2025
...A strong thunderstorm will impact portions of Spalding, Fayette,
northeastern Meriwether, northern Pike, southwestern Henry,
southwestern Butts, eastern Coweta, south central Clayton and
northwestern Lamar Counties through 915 AM EDT...
At 846 AM EDT, a strong thunderstorm was over Brooks, or 10 miles
south of Fayetteville, moving east at 50 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
Griffin, McDonough, Fayetteville, Peachtree City, Hampton, Tyrone,
Lovejoy, Locust Grove, Senoia, Milner, Brooks, Williamson, Orchard
Hill, Haralson, Woolsey, Sunny Side, East Griffin, Blacksville,
Starrs Mill, and Walker Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3316 8468 3329 8459 3345 8466 3345 8409
3329 8404 3311 8411
TIME...MOT...LOC 1246Z 272DEG 44KT 3330 8449
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPHSpecial weather statement, May 17, 8:08 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
908 AM EDT Sat May 17 2025
GAZ048-056>059-068-070-071-171345-
Butts GA-Lamar GA-Monroe GA-Jasper GA-Spalding GA-Newton GA-Pike GA-
Henry GA-
908 AM EDT Sat May 17 2025
...A strong thunderstorm will impact portions of eastern Spalding,
northeastern Pike, northern Monroe, southern Henry, Butts,
southwestern Jasper, northern Lamar and south central Newton Counties
through 945 AM EDT...
At 908 AM EDT, a strong thunderstorm was over Walker Mill, or near
Griffin, moving east at 50 mph.
HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
ground lightning.
SOURCE...Radar indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Locations impacted include...
McDonough, Jackson, Forsyth, Locust Grove, Flovilla, Milner,
Jenkinsburg, Orchard Hill, Stewart, Blacksville, Turtle Cove,
Worthville, Walker Mill, Blount, Eudora, Luella, Liberty Hill, North
Alcovy, McElheneys Crossroads, and Juliette.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3309 8431 3326 8420 3343 8426 3343 8376
3322 8371 3314 8375 3313 8382 3313 8381
3311 8380 3309 8378 3304 8381
TIME...MOT...LOC 1308Z 272DEG 44KT 3325 8416
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH